Alert archive / New Mexico / High Wind Warnings in 2025
High Wind Warning 20, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind warning at Mar 31, 2025, 12:59 PM MDT for Eddy County, Lea County, New Mexico; Culberson County, Texas. It took effect at Apr 1, 2025, 9:00 AM MDT. It was in force for 18 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 31, 2025, 12:59 PM MDT (18:59 UTC)
- In effect from
- Apr 1, 2025, 9:00 AM MDT
- Expired
- Apr 2, 2025, 3:00 AM MDT
- In force
- 18 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Lea County, NM, Culberson County, TX
The radar
The Midland/Odessa radar (KMAF), 181 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 1, 3:13 PM MDT | NON-TSTM WND GST 69 | 3 Ene Queen, NM | Mesonet station QENN5 Queen NM RAWS recorded a peak wind gust of 69 mph. |
| Apr 1, 4:55 PM MDT | NON-TSTM WND GST 59 | 2 W Artesia, NM | AWOS station KATS Artesia, NM recorded a peak wind gust of 59 mph. |
| Apr 1, 5:52 PM MDT | NON-TSTM WND GST 85 | 1 Ene Pine Springs, TX | Mesonet station PSGT2 Pinery RAWS recorded a peak wind gust of 85 mph. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3351 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- -103 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
065 WWUS74 KMAF 311859 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 1259 PM MDT Mon Mar 31 2025 NMZ027>029-033-TXZ270-271-273-010900- /O.UPG.KMAF.HW.A.0018.250401T1500Z-250402T0900Z/ /O.NEW.KMAF.HW.W.0020.250401T1500Z-250402T0900Z/ Guadalupe Mountains of Eddy County-Eddy County Plains-Northern Lea-Central Lea-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-Eastern Culberson- Including the cities of Guadalupe Mountains National Park, Lovington, Artesia, Pine Springs, Carlsbad Caverns NP, Carlsbad, Tatum, Hobbs, and Queen 1259 PM MDT Mon Mar 31 2025 /159 PM CDT Mon Mar 31 2025/ ...HIGH WIND WARNING IN EFFECT FROM 9 AM MDT /10 AM CDT/ TUESDAY TO 3 AM MDT /4 AM CDT/ WEDNESDAY... * WHAT...Southwest winds 35 to 45 mph with gusts up to 60 mph possible in the plains. 45 to 55 mph with gusts up to 75 mph in the mountains. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico, Eddy County Plains, Northern Lea, Central Lea, and Eastern Culberson. * WHEN...From 9 AM MDT /10 AM CDT/ Tuesday to 3 AM MDT /4 AM CDT/ Wednesday. * IMPACTS...Southwest winds 35 to 45 mph with gusts up to 60 mph possible in the plains. 45 to 55 mph with gusts up to 75 mph in the mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ TXZ277-278-010900- /O.UPG.KMAF.HW.A.0018.250401T1500Z-250402T0900Z/ /O.NEW.KMAF.WI.Y.0014.250401T1500Z-250402T0300Z/ Davis Mountains-Davis Mountains Foothills- Including the cities of Alpine and Fort Davis 159 PM CDT Mon Mar 31 2025 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 10 PM CDT TUESDAY... * WHAT...Southwest winds 30 to 40 mph with gusts up to 55 mph expected. * WHERE...Davis Mountains and Davis Mountains Foothills. * WHEN...From 10 AM to 10 PM CDT Tuesday. * IMPACTS...Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and keep both hands on the steering wheel. Secure loose objects that could be damaged or blown away by strong winds. Use caution when driving as blowing dust may reduce visibility. && $$ NMZ034-TXZ045>048-050>053-059>063-067-272-274>276-010900- /O.NEW.KMAF.WI.Y.0014.250401T1500Z-250402T0300Z/ Southern Lea-Gaines-Dawson-Borden-Scurry-Andrews-Martin-Howard- Mitchell-Loving-Winkler-Ector-Midland-Glasscock-Ward-Van Horn and Highway 54 Corridor-Reeves County Plains-Chinati Mountains-Marfa Plateau- Including the cities of Lamesa, Mentone, Andrews, Pecos, Marfa, Seminole, Kermit, Garden City, Stanton, Gail, Snyder, Van Horn, Big Spring, Eunice, Midland, Odessa, Colorado City, Monahans, and Jal 1259 PM MDT Mon Mar 31 2025 /159 PM CDT Mon Mar 31 2025/ ...WIND ADVISORY IN EFFECT FROM 9 AM MDT /10 AM CDT/ TO 9 PM MDT /10 PM CDT/ TUESDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Portions of southeast New Mexico and southwest and western Texas. * WHEN...From 9 AM MDT /10 AM CDT/ to 9 PM MDT /10 PM CDT/ Tuesday. * IMPACTS...Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and keep both hands on the steering wheel. Secure loose objects that could be damaged or blown away by strong winds. Use caution when driving as blowing dust may reduce visibility. && $$ Lopez
4 follow-up statements
988 WWUS74 KMAF 010824 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 224 AM MDT Tue Apr 1 2025 NMZ027>029-033-TXZ270-271-273-012000- /O.NEW.KMAF.DU.Y.0012.250401T1800Z-250402T0300Z/ /O.CON.KMAF.HW.W.0020.250401T1500Z-250402T0900Z/ Guadalupe Mountains of Eddy County-Eddy County Plains-Northern Lea-Central Lea-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-Eastern Culberson- Including the cities of Carlsbad Caverns NP, Queen, Tatum, Guadalupe Mountains National Park, Hobbs, Pine Springs, Lovington, Carlsbad, and Artesia 224 AM MDT Tue Apr 1 2025 /324 AM CDT Tue Apr 1 2025/ ...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM MDT /10 AM CDT/ THIS MORNING TO 3 AM MDT /4 AM CDT/ WEDNESDAY... ...BLOWING DUST ADVISORY IN EFFECT FROM NOON MDT /1 PM CDT/ TODAY TO 9 PM MDT /10 PM CDT/ THIS EVENING... * WHAT...For the High Wind Warning, southwest winds of 45 to 55 mph with gusts up to 75 in the mountains. Southwest winds 35 to 45 mph with gusts up to 60 mph in the plains. For the Blowing Dust Advisory, visibility between one-quarter and one mile in blowing dust expected at times. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico, Eddy County Plains, Northern Lea, Central Lea, and Eastern Culberson. * WHEN...For the High Wind Warning, from 9 AM MDT /10 AM CDT/ this morning to 3 AM MDT /4 AM CDT/ Wednesday. For the Blowing Dust Advisory, from noon MDT /1 PM CDT/ today to 9 PM MDT /10 PM CDT/ this evening. * IMPACTS...Hazardous driving conditions due to reduced visibility. A sudden gust of wind could drop visibility to near zero instantly. Travel will be difficult, especially for high profile vehicles like campers, vans, and tractor trailers. Damaging winds may topple a few trees and possibly knock out some power lines. Damage to weaker structures is also possible. Aviation interests may experience localized but extreme turbulence, or strong downward airflows if flying in or near the Guadalupe Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Persons with respiratory problems should make preparations to stay indoors until the storm passes. Be ready for a sudden drop in visibility to near zero. If you encounter blowing dust or blowing sand on the roadway or see it approaching, pull off the road as far as possible and put your vehicle in park. Turn the lights all the way off and keep foot off the brake pedal. Remember, 'Pull Aside, Stay Alive'. Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ NMZ034-TXZ045>048-050>053-059>063-067-272-274>278-012000- /O.NEW.KMAF.DU.Y.0012.250401T1800Z-250402T0300Z/ /O.CON.KMAF.WI.Y.0014.250401T1500Z-250402T0300Z/ Southern Lea-Gaines-Dawson-Borden-Scurry-Andrews-Martin-Howard- Mitchell-Loving-Winkler-Ector-Midland-Glasscock-Ward-Van Horn and Highway 54 Corridor-Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-Davis Mountains Foothills- Including the cities of Midland, Kermit, Odessa, Van Horn, Colorado City, Andrews, Snyder, Garden City, Big Spring, Pecos, Stanton, Marfa, Jal, Gail, Eunice, Mentone, Monahans, Alpine, Fort Davis, Lamesa, and Seminole 224 AM MDT Tue Apr 1 2025 /324 AM CDT Tue Apr 1 2025/ ...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM MDT /10 AM CDT/ THIS MORNING TO 9 PM MDT /10 PM CDT/ THIS EVENING... ...BLOWING DUST ADVISORY IN EFFECT FROM NOON MDT /1 PM CDT/ TODAY TO 9 PM MDT /10 PM CDT/ THIS EVENING... * WHAT...For the Wind Advisory, southwest winds 25 to 35 mph with gusts up to 55 mph expected. For the Blowing Dust Advisory, visibility between one-quarter and one mile in blowing dust expected. * WHERE...Portions of southeast New Mexico and southwest and western Texas. * WHEN...For the Wind Advisory, from 9 AM MDT /10 AM CDT/ this morning to 9 PM MDT /10 PM CDT/ this evening. For the Blowing Dust Advisory, from noon MDT /1 PM CDT/ today to 9 PM MDT /10 PM CDT/ this evening. * IMPACTS...Hazardous driving conditions due to reduced visibility. A sudden gust of wind could drop visibility to near zero instantly. Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Persons with respiratory problems should make preparations to stay indoors until the storm passes. Be ready for a sudden drop in visibility to near zero. If you encounter blowing dust or blowing sand on the roadway or see it approaching, pull off the road as far as possible and put your vehicle in park. Turn the lights all the way off and keep foot off the brake pedal. Remember, 'Pull Aside, Stay Alive'. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and keep both hands on the steering wheel. && $$ Lindsey
966 WWUS74 KMAF 011942 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 142 PM MDT Tue Apr 1 2025 NMZ027>029-033-TXZ270-271-273-020900- /O.CON.KMAF.HW.W.0020.000000T0000Z-250402T0900Z/ /O.CON.KMAF.DU.Y.0012.000000T0000Z-250402T0300Z/ Guadalupe Mountains of Eddy County-Eddy County Plains-Northern Lea-Central Lea-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-Eastern Culberson- Including the cities of Guadalupe Mountains National Park, Pine Springs, Artesia, Hobbs, Lovington, Tatum, Carlsbad, Carlsbad Caverns NP, and Queen 142 PM MDT Tue Apr 1 2025 /242 PM CDT Tue Apr 1 2025/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 AM MDT /4 AM CDT/ WEDNESDAY... ...BLOWING DUST ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING... * WHAT...For the High Wind Warning, southwest winds 45 to 55 mph with gusts up to 75 mph. For the Blowing Dust Advisory, visibility between one-quarter and one mile in blowing dust. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico, Eddy County Plains, Northern Lea, Central Lea, and Eastern Culberson. * WHEN...For the High Wind Warning, until 3 AM MDT /4 AM CDT/ Wednesday. For the Blowing Dust Advisory, until 9 PM MDT /10 PM CDT/ this evening. * IMPACTS...Hazardous driving conditions due to reduced visibility. A sudden gust of wind could drop visibility to near zero instantly. Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Persons with respiratory problems should make preparations to stay indoors until the storm passes. Be ready for a sudden drop in visibility to near zero. If you encounter blowing dust or blowing sand on the roadway or see it approaching, pull off the road as far as possible and put your vehicle in park. Turn the lights all the way off and keep foot off the brake pedal. Remember, 'Pull Aside, Stay Alive'. Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ NMZ034-TXZ045>048-050>053-059>063-067-272-274>278-020300- /O.CON.KMAF.DU.Y.0012.000000T0000Z-250402T0300Z/ /O.CON.KMAF.WI.Y.0014.000000T0000Z-250402T0300Z/ Southern Lea-Gaines-Dawson-Borden-Scurry-Andrews-Martin-Howard- Mitchell-Loving-Winkler-Ector-Midland-Glasscock-Ward-Van Horn and Highway 54 Corridor-Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-Davis Mountains Foothills- Including the cities of Mentone, Odessa, Lamesa, Big Spring, Seminole, Gail, Pecos, Jal, Andrews, Eunice, Fort Davis, Midland, Stanton, Colorado City, Snyder, Garden City, Marfa, Van Horn, Alpine, Monahans, and Kermit 142 PM MDT Tue Apr 1 2025 /242 PM CDT Tue Apr 1 2025/ ...BLOWING DUST ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING... ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING... * WHAT...For the Blowing Dust Advisory, visibility between one-quarter and one mile in blowing dust. For the Wind Advisory, southwest winds 30 to 40 mph with gusts up to 55 mph. * WHERE...Portions of southeast New Mexico and southwest and western Texas. * WHEN...Until 9 PM MDT /10 PM CDT/ this evening. * IMPACTS...Hazardous driving conditions due to reduced visibility. A sudden gust of wind could drop visibility to near zero instantly. Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Persons with respiratory problems should make preparations to stay indoors until the storm passes. Be ready for a sudden drop in visibility to near zero. If you encounter blowing dust or blowing sand on the roadway or see it approaching, pull off the road as far as possible and put your vehicle in park. Turn the lights all the way off and keep foot off the brake pedal. Remember, 'Pull Aside, Stay Alive'. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and keep both hands on the steering wheel. Secure loose objects that could be damaged or blown away by strong winds. Use caution when driving as blowing dust may reduce visibility. && $$ Hennig
815 WWUS74 KMAF 020212 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 812 PM MDT Tue Apr 1 2025 NMZ027>029-033-TXZ270-271-273-020900- /O.CAN.KMAF.DU.Y.0012.000000T0000Z-250402T0300Z/ /O.CON.KMAF.HW.W.0020.000000T0000Z-250402T0900Z/ Guadalupe Mountains of Eddy County-Eddy County Plains-Northern Lea-Central Lea-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-Eastern Culberson- Including the cities of Artesia, Guadalupe Mountains National Park, Lovington, Tatum, Hobbs, Pine Springs, Carlsbad, Carlsbad Caverns NP, and Queen 812 PM MDT Tue Apr 1 2025 /912 PM CDT Tue Apr 1 2025/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 AM MDT /4 AM CDT/ WEDNESDAY... ...BLOWING DUST ADVISORY IS CANCELLED... * WHAT...West winds 25 to 35 mph with gusts up to 55 mph. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico, Eddy County Plains, Northern Lea, Central Lea, and Eastern Culberson. * WHEN...Until 3 AM MDT /4 AM CDT/ Wednesday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ NMZ034-TXZ045>048-050>053-059>063-067-272-274>278-020315- /O.CAN.KMAF.DU.Y.0012.000000T0000Z-250402T0300Z/ /O.CON.KMAF.WI.Y.0014.000000T0000Z-250402T0300Z/ Southern Lea-Gaines-Dawson-Borden-Scurry-Andrews-Martin-Howard- Mitchell-Loving-Winkler-Ector-Midland-Glasscock-Ward-Van Horn and Highway 54 Corridor-Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-Davis Mountains Foothills- Including the cities of Midland, Jal, Andrews, Garden City, Alpine, Mentone, Big Spring, Colorado City, Monahans, Stanton, Eunice, Van Horn, Gail, Pecos, Snyder, Seminole, Kermit, Marfa, Lamesa, Odessa, and Fort Davis 812 PM MDT Tue Apr 1 2025 /912 PM CDT Tue Apr 1 2025/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING... ...BLOWING DUST ADVISORY IS CANCELLED... * WHAT...Southwest winds 15 to 20 mph with gusts up to 35 mph. * WHERE...Portions of southeast New Mexico and southwest and western Texas. * WHEN...Until 9 PM MDT /10 PM CDT/ this evening. * IMPACTS...Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and keep both hands on the steering wheel. Secure loose objects that could be damaged or blown away by strong winds. Use caution when driving as blowing dust may reduce visibility. && $$ DeBerry
232 WWUS74 KMAF 020428 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 1028 PM MDT Tue Apr 1 2025 NMZ028-029-033-TXZ273-020530- /O.CAN.KMAF.HW.W.0020.000000T0000Z-250402T0900Z/ Eddy County Plains-Northern Lea-Central Lea-Eastern Culberson- Including the cities of Carlsbad, Lovington, Carlsbad Caverns NP, Artesia, Hobbs, and Tatum 1028 PM MDT Tue Apr 1 2025 /1128 PM CDT Tue Apr 1 2025/ ...HIGH WIND WARNING IS CANCELLED... Westerly winds of 25 to 35 mph with a few gusts to around 45 mph may persist over portions of southeast New Mexico over the next few hours, but wind speeds are no longer expected to reach warning thresholds. $$ NMZ027-TXZ270-271-020900- /O.CON.KMAF.HW.W.0020.000000T0000Z-250402T0900Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Including the cities of Pine Springs, Guadalupe Mountains National Park, and Queen 1028 PM MDT Tue Apr 1 2025 /1128 PM CDT Tue Apr 1 2025/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 AM MDT /4 AM CDT/ WEDNESDAY... * WHAT...West winds 35 to 45 mph with gusts up to 65 mph. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico. * WHEN...Until 3 AM MDT /4 AM CDT/ Wednesday. * IMPACTS...Travel will be difficult, especially for high profile vehicles like campers, vans, and tractor trailers. Aviation interests may experience localized but extreme turbulence, or strong downward airflows if flying in or near the Guadalupe Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. People driving high-profile vehicles should strongly consider postponing travel in these areas until the winds subside. Use caution if flying low near the mountains as severe turbulence is possible. && $$ Lindsey
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Mar 31, 11:40 AM MDT, 1 hour 19 minutes earlier. Its key messages:
- Updated at 1228 PM CDT Mon Mar 31 2025
- Strong winds and some areas of blowing dust will impact southeast New Mexico and much of west Texas late Tuesday morning through Tuesday evening. The strongest winds are expected over higher terrain areas and portions of the adjacent southeast New Mexico Plains.
- The combination of much above normal temperatures, windy conditions, and very low relative humidity will result in critical fire weather conditions across all of our region Tuesday.
- Rain chances increase late this week and into the weekend.
Area forecast discussion, Mar 31, 11:40 AM MDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1240 PM CDT Mon Mar 31 2025
...New AVIATION...
.KEY MESSAGES...
Updated at 1228 PM CDT Mon Mar 31 2025
- Strong winds and some areas of blowing dust will impact
southeast New Mexico and much of west Texas late Tuesday morning
through Tuesday evening. The strongest winds are expected over
higher terrain areas and portions of the adjacent southeast New
Mexico Plains.
- The combination of much above normal temperatures, windy
conditions, and very low relative humidity will result in
critical fire weather conditions across all of our region
Tuesday.
- Rain chances increase late this week and into the weekend.
&&
.SHORT TERM...
(Today through Tuesday afternoon)
Issued at 346 AM CDT Mon Mar 31 2025
Surface analysis and low-level water vapor imagery depicts a
backdoor cold front approaching the region from the northeast as
forecasted. It has begun shifting winds to a northwesterly
direction. As the front moves through, winds are expected to shift
northeasterly and this will have an impact on low temperatures this
morning. Temperatures north of I-20 are forecast to drop into the
mid to upper 40s, while locations south of I-20 (except for the
mountains) see lows in the 50s. No precipitation is expected with
this front as the lower levels of the atmosphere are very dry. Those
who are in southeast New Mexico and the Permian Basin will see highs
a few degrees cooler (even more in far northeastern counties) than
yesterday's behind the frontal airmass today. Tonight, southeasterly
to southerly return flow allows for lows to be 5-10 degrees warmer
than tonight's (particularly for southeastern New Mexico and the
Permian Basin).
A broad mid-level trough approaches southeast New Mexico and west
Texas Tuesday, with a 40 to 50kt jet at its base. This is forecast
to occur around the time of maximum daytime heating, allowing for
mixing to transfer that momentum down to the surface. Vertical cross-
sections of the lower troposphere over the Guadalupes indicate a
classic mountain wave signature, with strong downward forcing lee of
the mountains. To account for high winds owing to momentum transfer,
we have issued a High Wind Watch for the Guadalupe/Delaware
Mountains. Sustained winds are expected to be high (but below
warning criteria) to the east of the mountains over southeast New
Mexico and the Permian Basin as well. As such, a Wind Advisory for
these regions may be warranted in future forecast packages. High
southwesterly downsloping winds will bring drier and warmer air
tomorrow, especially leeward of the mountains. Afternoon highs are
forecast to be in the low to mid 90s from northeastern portions of
the Permian Basin and down through the Lower Trans Pecos regions
near a low-level thermal ridge. Spots near/along the Rio Grande
looks to see highs in the upper 90s to lower triple digits. With
these physical processes in mind, blowing dust and fire weather
concerns are high for tomorrow (please see Fire Weather Discussion
for additional details).
-Greening
&&
.LONG TERM...
(Tuesday night through Sunday)
Issued at 346 AM CDT Mon Mar 31 2025
A broad mid to upper-level trough will continue to deepen over
much of the western CONUS Tuesday night into Wednesday. A potent
mid to upper-level jet rounding the base of this system will
stream across southeast New Mexico and much of west Texas Tuesday
night and into the day Wednesday. Windy conditions will persist
into Tuesday evening, especially over the mountains and adjacent
southeast New Mexico plains before winds gradually shift more
northwesterly and subside late Tuesday night. Surface low pressure
troughing will re-develop over the Big Bend/Trans Pecos region
again by Wednesday afternoon. A tightening surface pressure
gradient along and to the north of this feature in combination
with stronger winds aloft will result in another round of
increased westerly to southwesterly surface winds across a good
portion of our forecast area again late Wednesday morning into
Wednesday afternoon, especially over the southeast New Mexico
plains and over locations along and west of the Pecos River. A
persistent low level thermal ridge along the surface trough axis
will keep temperatures above normal on Wednesday, with the
warmest readings anticipated along the Trans Pecos and Big Bend
region. Breezy winds and low afternoon relative humidity values
will result in continued elevated to critical fire weather
conditions over our area on Wednesday.
The upper-level storm system to our west will continue to deepen
over the Four Corners Region and Desert Southwest through the
latter part of the week. Flow aloft will continue to back more
southwesterly over our forecast area as we go into Friday. The
upper-level flow pattern also becomes increasingly difluent over
much of our region through the end of the week. A cold front will
push through our forecast area on Thursday night and potentially
stalls somewhere along the southern fringes of our CWA on Friday.
Ascent will increase over our forecast area by late Thursday
night as shortwave impulses embedded in the southwesterly flow
aloft move overhead. The low levels of the atmosphere will
initially remain dry on Thursday night, with surface dewpoints
looking to only gradually increase into the 20s and 30s over most
of our area. The chance of measurable rainfall will subsequently
only range from 20-40% over locations mainly along and to the east
of the mountains late Thursday night, except for perhaps medium
chances of rain (up to around 50%) over the eastern Permian Basin
where low level moisture will be a bit more improved (dewpoints
rising in the 40s). Rain chances will gradually increase over
northern portions of the forecast area on Friday as upper-level
difluence continues to increase. A series of upper-level impulses
embedded in the southwesterly flow aloft should increase forcing
for ascent by Friday night and this currently looks to be the time
frame most favored for increased rain chances over much of our
area, with POPs ranging from 20-40% over our western zones to as
high as 60% over the eastern Permian Basin. Elevated instability
may also result in a few thunderstorms over the eastern part of
our area Friday and Friday night. If ascent and moisture become
properly aligned as currently indicated in the guidance, portions
of our area will be favored to receive welcome rainfall, though
total rainfall amounts are still in question. The upper system
will pass over our area this weekend, though the timing remains
unclear. We will maintain low (20-30%) rain chances into the
weekend. Temperatures may also be cold enough to allow for a
wintry mix of rain/snow in the higher elevations of the Guadalupe
Mountains late Friday into the weekend.
&&
.AVIATION...
(18Z TAFS)
Issued at 1228 PM CDT Mon Mar 31 2025
VFR conditions prevail through the period. Light northeasterly
winds from a weak cold front earlier will return out of the south
and southeast later today. Winds will pick up out of the
southwest tomorrow, especially towards the afternoon hours, with
the approach of another upper-level system. Blowing dust and
strong winds will likely become issues late in the period.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 56 91 55 83 / 0 0 10 0
Carlsbad 53 88 50 76 / 0 0 0 0
Dryden 58 96 63 92 / 0 0 0 0
Fort Stockton 58 96 57 84 / 0 0 0 0
Guadalupe Pass 54 76 48 66 / 0 0 0 0
Hobbs 50 82 46 73 / 0 0 0 0
Marfa 49 84 48 78 / 0 0 0 0
Midland Intl Airport 56 92 54 81 / 0 0 0 0
Odessa 56 92 55 81 / 0 0 0 0
Wink 51 91 52 81 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Watch from Tuesday morning through late Tuesday night
for Davis Mountains-Davis Mountains Foothills-Eastern
Culberson-Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains.
Red Flag Warning from 1 PM CDT /noon MDT/ to 10 PM CDT /9 PM
MDT/ Tuesday for Andrews-Borden-Central Brewster-Chinati
Mountains-Chisos Basin-Crane-Davis Mountains-Davis
Mountains Foothills-Dawson-Eastern Culberson-Ector-Gaines-
Glasscock-Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains-Howard-Loving-Lower Brewster County-
Marfa Plateau-Martin-Midland-Mitchell-Pecos-Presidio Valley-
Reagan-Reeves County Plains-Scurry-Terrell-Upton-Van Horn
and Highway 54 Corridor-Ward-Winkler.
NM...High Wind Watch from Tuesday morning through late Tuesday night
for Central Lea-Eddy County Plains-Guadalupe Mountains of
Eddy County-Northern Lea.
Red Flag Warning from noon to 9 PM MDT Tuesday for Chaves Plains-
Eddy Plains-Lea-Sacramento Foothills and Guadalupe
Mountains.
&&
SHORT TERM...55
LONG TERM....21
AVIATION...95The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 2:15 AM MDT | High Wind Watch | MAF | Eddy, Lea | 11 hr |
| Mar 31, 2:25 AM MDT | Red Flag Warning | MAF | Chaves, Eddy, Lea, Lincoln, Otero | 43 hr |
| Mar 31, 12:59 PM MDT | Wind Advisory | MAF | Lea | 32 hr |
Nearby
High Wind Warnings in New Mexico, 2025High Wind Warnings in Texas, 2025Every high wind warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.